My Hist. in a nutshell...
38 yo F,Dx by holter 8 yrs ago with SVT. started on Diltiazem and did fine except for the daily PAC's&PVC's that I just dealt with. I have very severe asthma which makes BB's intolerable.
-Sept 06' developed Atrial Fib with rapid ventricular response and needed to be cardioverted. Bumped up the Dilt.from 240 to 360mg and started Coumadin.
-Oct 06' had EP study and failed ablation for AVNRT, did flutterline ablation and started taking 75mg of Flecainide 2x day.
-Nov 06' was sent to NEMC in Boston for another attempt to ablate the SVT.
EP felt that it was successful until I turned up in Atrial Flutter 6 weeks later.
-Dec 06' hospitalized again with Atrial flutter, heart rate was 440! Had Nadalol added, decided that asthma flare was worth the risk to keep heart rate down.
-Feb 06' was now referred to the BWH in Boston for yet another EP study which showed that my AVNRT was atypical. The EP felt that he was able to completely close down the slow pathway.
I have not been without an event monitor since Sept. I am at the end of my rope. So when I thought SVT was bad enough, the event monitor, Echo and countless EKG's have shown:
Accelerated Junctional Rhythm, Junctional Escape, intermittant LAFB, RBBB, 2nd degree AV block(type 1) wandering atrial pacemaker, IST, NSVT, loss of AV synchrony, left atrial enlargement, Atrial tach., Ventricular Bigeminy, Abberantly conducted atrial contractions and fusion complexes?.
I just spent 5 days at the BWH after having a few syncopal episodes. Went through another EP study, where Dr feels that I am now having what he termed, "pacemaker like syndrome" I was started on a low dose SSRI for the IST. It was mentioned that there is a possibility for a pacer for the other rhythm issues, but I want to make certain that this is the route I should be taking. I am extremely fatigued all the time and I feel very dizzy when I am in the junctional rhythm. Any advise you could offer would be great!
I am sorry to hear about your symptoms. I have seen several patients with similar histories and they were also very symptomatic.
“ started Coumadin”
I didn’t see any high risk factors suggesting that you needed coumadin -- did BWH comment about this?
-Dec 06' hospitalized again with Atrial flutter, heart rate was 440! Had Nadalol added,
the heart rate of 440 was probably an atrial rate, your ventricular rate was probably much slower. A heart rate of 440 would not support consciousness very well.
Accelerated Junctional Rhythm, Junctional Escape, intermittant LAFB, RBBB, 2nd degree AV block(type 1) wandering atrial pacemaker, IST, NSVT, loss of AV synchrony, left atrial enlargement, Atrial tach., Ventricular Bigeminy, Abberantly conducted atrial contractions and fusion complexes?. I just spent 5 days at the BWH after having a few syncopal episodes. Went through another EP study, where Dr feels that I am now having what he termed, "pacemaker like syndrome" I was started on a low dose SSRI for the IST. It was mentioned that there is a possibility for a pacer for the other rhythm issues, but I want to make certain that this is the route I should be taking. I am extremely fatigued all the time and I feel very dizzy when I am in the junctional rhythm. Any advise you could offer would be great!
That is quite a constellation of EKG findings. We rarely see cases like this but we do see them. Junctional rhythms mean that the heart rhythm is coming from below the atria between the atria and ventricles. Because the atria is not filling the ventricles there is a slight decrease in the amount of blood your heart pumps per beat and when the atria do contract, the blood does not move forward into the ventricles and simply increases atrial pressure and a back pressure that is sometimes felt as fullness in the neck or throat and associated symptoms like lightheadedness, dizziness, fatigue, presyncope and very very rarely, syncope. In the right person a pacemaker can improve these symptoms.
This is further complicated by the inappropriate sinus tachycardia. A pacemaker would all the use of higher doses of calcium channel blockers without the concerns for bradycardia. It is important to note that IST is also associated with fatigue symptoms independent of the heart rate issues. The SSRI may help this component.
Brigham and Women’s Hospital is an outstanding facility and has an outstanding reputation for EP. If they are thinking a pacemaker is your best chance, they are probably right.
I hope this helps. Good luck and thanks for posting.
Thanks for your response. You are right, 440 was the atrial rate. As for the Coumadin, I had a TIA 7 years ago, so my Dr recommended a 6 month course of coumadin following the cardioversion for afib. I am no longer on the Diltiazem because it was making my junctional issues worse. The SSRI is definitely controlling the IST, but I am still having major symptoms (fatigue, presyncopal feeling, dizzy, light headed and that feeling like my heart is in my throat). Is a pacemaker the only solution for a junctional arrhythmia? If so, which would you recommend? Thanks so much!
I just wanted to ask 2 last questions. I just got the report on my latest TTM. It stated that I had multiple bursts of SVT. It also said that the rhythm strip revealed many SVE's and Bigeminal PVC's, some multiformed.
1. Given the multiple failed ablations I had for atypical AVNRT, do you think the bursts of SVT are the healing of the lesions and that it may recur?
Yesterday while I was at work, I work as an RN, I was feeling my usual tired self. I put myself on a cardiac monitor and had periods where my heart rate went from 106 to 33 for a few seconds. A few minutes later, it was at 104 and dropped to 34.
2. Would you consider the drop into the low 30's concerning?
Thank you so much for taking the time to answer my many questions. Sometimes I just feel that I am not getting my questions answered by my own DR.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.